New York, 2012

Tornado and Hail in New York, July 23 to 24, 2012

July 23 to 24, 2012 · NWS BGM · 48 events in 6 counties and zones

During the afternoon of July 23rd, an upper level disturbance moved east toward central New York from southern Ontario, Canada. Daytime heating and instability combined with favorable wind parameters in the atmosphere to produce severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

During the afternoon of July 23rd, an upper level disturbance moved east toward central New York from southern Ontario, Canada. Daytime heating and instability combined with favorable wind parameters in the atmosphere to produce severe thunderstorms. Many reports were received of wind damage and very large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 23, 9:47 AM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 23, 9:47 AM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1047 AM EDT MON JUL 23 2012

.SYNOPSIS...
A SERIES OF UPPER-LEVEL DISTURBANCES WILL BRING SCATTERED SHOWERS
AND THUNDERSTORMS TODAY AND TONIGHT. A COLD FRONT WILL CROSS THE
REGION TUESDAY MORNING...WITH DRIER AIR PUSHING IN BEHIND IT FOR
WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1045 AM UPDATE... ISOLATED SHOWERS AND THUNDERSTORMS CONTINUE
ACROSS THE AREA LATE THIS MORNING AND HAVE TWEAKED GRIDS TO
ACCOUNT FOR LATEST COVERAGE AND LOCATION. MAIN CONCERN WILL BE
LATE THIS AFTERNOON WHEN THE SHORT WAVE CURRENTLY MOVING ACROSS
THE GREAT LAKES MOVES TO WESTERN NY. WITH PLENTY OF HEATING
EXPECTED THROUGH MID-AFTERNOON CAPES SHOULD BE WELL ABOVE 1000
J/KG BY LATE AFTERNOON WITH MODERATELY STRONG WIND FIELDS ALOFT.
THIS COULD RESULT IN A ROUND OF SEVERE STORMS LATER THIS AFTERNOON
OR THIS EVENING... AND SPC CONCURS WITH A SLIGHT RISK CURRENTLY
PAINTED FOR OUR AREA. LATEST HIGH RESOLUTION MODEL RUNS CONTINUE TO
INDICATE QUITE A BIT OF UNCERTAINTY WITH TIMING AND PLACEMENT OF
CONVECTION LATER TODAY... HOWEVER TIMING OF THE WAVE OVER THE
CENTRAL GREAT LAKES THIS MORNING WOULD SEEM TO POINT TOWARD A LATE
AFTERNOON POTENTIAL STARTING OVER THE FINGER LAKES. PREVIOUS
DISCUSSION BELOW.

430 AM UPDATE... WAVES OF SHRA/TSRA CONTINUE TO CROSS CNY/NRN TIER
PA ATTM...ASSOCD WITH AN APPROACHING UPR-LVL TROUGH OVER SRN
ONT/FAR WRN NY. IT APPEARS THAT THIS TROUGH WILL PUSH E OF THE RGN
IN THE 12-15Z TIME FRAME...WITH CONVECTIVE ACTIVITY TEMPORARILY
BCMG MORE ISOLD FOR THE LATE AM/EARLY AFTN PD.

BY 18-21Z...THE NEXT UPR-LVL WAVE...WELL DEFINED ON WATER VAPOR
IMAGERY JUST N OF MN/LK SUPERIOR ATTM...IS PROGGED TO APPROACH
UPSTATE NY FROM SRN ONT. THE COMBO OF IMPROVING MID-LVL LR'S WITH
THIS FEATURE...ALG WITH DAYTIME HTG/LOW-LVL WAA...SHOULD HELP
BOOST ML CAPE VALUES INTO THE 1000-2000 RANGE...SPCLY FOR THE NRN
HALF OF THE CWA. ADDITIONALLY...SHEAR PROFILES WILL ALSO BECOME
FAVORABLE FOR STG/SVR STORMS...WITH AN 850-900 MB JET MAX OF 40-45
KT CROSSING NY STATE BY EARLY EVE. SPC HAS MUCH OF THE FA
OUTLOOKED FOR PSBL SVR...AND THIS SEEMS REASONABLE GIVEN ABV
MENTIONED PARAMETERS. WE CONTINUE TO MENTION THE PSBLTY OF SVR WX
IN THE HWO LATER TDY. WE HAVE NOT INCLUDED ENHANCED WORDING IN THE
GRIDS JUST YET...AS WE'LL WAIT TO SEE HOW THINGS EVOLVE LATER TDY.

OUR CURRENT MAX TEMP GRID MATCHES MACHINE GUIDANCE QUITE WELL FOR
TDY...SO LTL TO NO CHGS WERE MADE HERE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
445 AM UPDATE... AFTER A PSBL ROUND OF STG/SVR STORMS THIS EVE
(SPECIFICS MENTIONED ABV)...THINGS SHOULD BEGIN TO QUIET DOWN LATE
TNT...AS DRY ADVECTION BEGINS AND THINGS STABILIZE DIURNALLY. POPS
WILL BE LOWERED ACCORDINGLY WITH TIME LATE TNT.

THE ACTUAL SFC COLD FRNTL BNDRY DOESN'T APPEAR THAT IT WILL CROSS
THE AREA COMPLETELY TIL TUE AFTN. FOR THIS REASON...WE HOLD ONTO
THE PSBLTY FOR ISOLD SHRA/TSRA THROUGH ABT MIDDAY.

VERY PLEASANT WX IS EXPECTED TUE NGT AND WED...AS WEAK HIGH
PRESSURE BUILDS ACRS THE NERN STATES...BRINGING REFRESHINGLY LOWER
HUMIDITY...AND SLIGHTLY COOLER TEMPS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AFTER A BEAUTIFUL WEDNESDAY...CONDITIONS WILL QUICKLY TAKE A TURN
FOR THE WORSE WEDNESDAY NIGHT INTO THURSDAY AS THE FIRST OF
SEVERAL DISTURBANCES BARE DOWN ON THE REGION. AS HIGHLIGHTED IN
RECENT DAYS...A SERIES OF UPPER-LEVEL SHORTWAVES DIVING SOUTHEAST
FROM A BUILDING RIDGE ACROSS THE NORTHERN ROCKIES COMBINED WITH A
NEARLY STATIONARY UPPER LOW ACROSS NORTHERN QUEBEC WILL RESULT IN
A STAGNANT UPPER-LEVEL PATTERN. UNDER THIS SCENARIO...VERY SLOW
MOVING SHORTWAVE TROUGHS CUTOFF FROM THE MAIN UPPER-LEVEL WIND
FIELDS WILL GRADUALLY MOVE SOUTHWEST TOWARDS OUR REGION IN
WEST-NORTHWEST FLOW ALOFT.

FCST MODELS ALL AGREE THAT THE FIRST ROUND OF SHWRS WILL BE UPON
US BY 12Z THU AS STRONG L0W-LEVEL JET WINDS OF ROUGHLY 40 KTS
ASCEND A NORTHWARD LIFTING WARM FRONT. ADDITIONAL FORCING WILL BE
PROVIDED BY STRONG UPPER-LEVEL DIVERGENCE ALOFT AS REGION WILL
RESIDE UNDER THE FAVORABLE LEFT ENTRANCE REGION OF AN
ANTICYCLONICALLY CURVED JET STREAK ROUNDING THE BASE OF THE
AFOREMENTIONED UPPER LOW ACROSS NORTHERN QUEBEC. CURRENTLY MODELS
TAKE THE SFC LOW EAST ACROSS WESTERN AND CENTRAL NY THROUGH THE
DAY ON THURSDAY...WITH THE HEAVIEST PRECIP AXIS SUGGESTED JUST NORTH
OF OUR FCST AREA ACROSS NORTHERN NY AND SOUTHERN ONTARIO. THAT
SAID...IF CONDITIONS WORK OUT AS ADVERTISED...MUCH NEEDED RAINFALL
WILL OCCUR ACROSS THE NORTHERN FINGER LAKES AND WESTERN MOHAWK
VALLEY.

BEYOND THIS...THE GFS QUICKLY EXITS THE SFC LOW STAGE RIGHT WHICH
WOULD SET UP A TEMPORARY LULL ON FRIDAY IN ADVANCE OF NEXT UPPER
SHORTWAVE DISTURBANCE. THE ECMWF ON THE OTHER HAND SUGGEST THE SFC
LOW WILL STALL OVER THE REGION WHICH WOULD LEAD TO CONTINUED RAIN
CHANCES RIGHT THROUGH THE END OF THE WEEK. QUICK LOOK AT THE
CANADIAN-CMC MODEL FAVORS THE SLOWER SOLUTION AS OFFERED BY THE
ECMWF AND THUS WILL KEEP CHC POPS THROUGH FRIDAY. AS MENTIONED
ABOVE...NEXT MAJOR TROUGH TO ENTER THE REGION BY SATURDAY WHICH
WILL BRING RENEWED CHANCES FOR SHWRS AND STORMS BEFORE CONDITIONS
BEGIN TO DRY OUT BY SUNDAY AS UPPER TROUGH PULLS AWAY FROM THE
REGION. EXPECT NEAR TO BELOW AVERAGE TEMPS THROUGH THE PERIOD
WITH CONTINUED RAIN CHANCES AND ABUNDANT CLOUD COVER ALOFT.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
SCATTERED SHWRS AND STORMS CURRENTLY MOVING THROUGH THE REGION IN
ADVANCE OF AN APPROACHING SHORTWAVE TROUGH. ACTIVITY WILL RAPIDLY
COME TO AN END BETWEEN 13 AND 14Z AS MOST CONCENTRATED ACTIVITY
PUSHES OFF TO THE EAST. FOR THE REMAINDER OF THE MORNING INTO THE
EARLY AFTERNOON...EXPECT INCREASING SOUTHWEST WINDS WITH GUSTS
LIKELY APPROACHING 0 KTS UNDER A DEVELOPING CU FIELD CENTERED
NEAR 4 KFT.

BEYOND 21Z...CONDITIONS APPEAR FAVORABLE FOR RENEWED SHWR/STORM
DEVELOPMENT AS NEXT UPPER SHORTWAVE AND COLD FRONT APPROACH. WE
CURRENTLY EXPECT DEVELOPING SHWRS/STORMS TO FIRST INITIATE ACROSS
SOUTHERN CANADA...BEFORE RAPIDLY MOVING SOUTH ACROSS CENTRAL NY
TOWARDS 00Z. ANY STORMS THAT DO MOVE OVER A TERMINAL WILL BE
CAPABLE OF STRONG WINDS AND SHORT DURATION IFR VSBYS. FOR NOW...HAVE
MAINTAINED A PROB30 MENTION FOR ALL TERMINALS.

AS ACTIVITY EXITS TO THE SOUTH AND SOUTHEAST OVERNIGHT...CLEARING
SKIES ALOFT COMBINED WITH LEFT OVER LOW-LEVEL MOISTURE WILL SET
THE STAGE FOR DEVELOPING MVFR/IFR VSBYS/CIGS AT MOST TERMINALS
AFTER 06Z.

OUTLOOK...

TUE...MAINLY VFR.

TUE NGT...POSSIBLE MVFR/IFR VSBY RESTRICTIONS...ESPECIALLY AT ELM.

WED...VFR.

THU...RESTRICTIONS PSBL IN SHRA/TSRA...ESPECIALLY ELM/BGM/AVP.

FRI...MAINLY VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MLJ
NEAR TERM...MSE
SHORT TERM...MLJ
LONG TERM...CMG
AVIATION...CMG
Hazardous weather outlook, Jul 23, 3:39 AM EST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
439 AM EDT MON JUL 23 2012

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-240845-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
439 AM EDT MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HIT AND MISS THUNDERSTORMS ARE EXPECTED THROUGHOUT THE DAY...WITH
THE GREATEST COVERAGE OF STORMS LATER THIS AFTERNOON INTO THE EVENING.
SOME STORMS MAY BECOME SEVERE...ESPECIALLY NORTH AND WEST OF A
LINE FROM TOWANDA TO BINGHAMTON TO COOPERSTOWN. STRONG WINDS AND
HAIL ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MJ

In the hours before

Local storm report, Jul 23, 12:10 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
110 PM EDT MON JUL 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     HAIL             3 SW MILFORD            41.29N  74.84W
07/23/2012  E0.88 INCH       PIKE               PA   PUBLIC

&&

MJN
Local storm report, Jul 23, 12:17 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
117 PM EDT MON JUL 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     HAIL             4 SW MILFORD            41.28N  74.86W
07/23/2012  E0.88 INCH       PIKE               PA   PUBLIC

&&

CORRECTED COUNTY/STATE...LOCATION

MJN
Special weather statement, Jul 23, 12:22 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
122 PM EDT MON JUL 23 2012

NYZ044>046-056-057-231815-
BROOME NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-OTSEGO NY-
122 PM EDT MON JUL 23 2012

...STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BROOME...SOUTHEASTERN
CORTLAND...SOUTHERN CHENANGO...SOUTHWESTERN OTSEGO AND WEST CENTRAL
DELAWARE COUNTIES...

* AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR WILLET...AND MOVING EAST
  AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SMITHVILLE FLATS AND MC DONOUGH AT 130 PM EDT...
  SMITHVILLE CENTER AND GREENE AT 140 PM EDT...
  TYNER AT 145 PM EDT...
  BRISBEN AT 150 PM EDT...
  SOUTH OXFORD AND OXFORD AT 155 PM EDT...
  COVENTRY AT 200 PM EDT...
  GUILFORD AT 210 PM EDT...
  BAINBRIDGE AND SIDNEY AT 215 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4253 7573 4242 7522 4214 7536 4228 7582
      4237 7603 4256 7593

SLI
Special weather statement, Jul 23, 12:23 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
123 PM EDT MON JUL 23 2012

NYZ018-036-037-231830-
MADISON NY-ONEIDA NY-ONONDAGA NY-
123 PM EDT MON JUL 23 2012

...STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ONONDAGA...NORTHERN
MADISON AND SOUTHERN ONEIDA COUNTIES...

* AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR MANLIUS...AND MOVING EAST
  AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CHITTENANGO AT 130 PM EDT...
  SULLIVAN AND CAZENOVIA AT 135 PM EDT...
  PERRYVILLE AT 140 PM EDT...
  CANASTOTA AND UNION CORNERS AT 145 PM EDT...
  LENOX AND WAMPSVILLE AT 150 PM EDT...
  PETERBORO AND ONEIDA AT 155 PM EDT...
  KENWOOD AND ONEIDA CASTLE AT 200 PM EDT...
  STOCKBRIDGE AND MUNNSVILLE AT 205 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4315 7586 4314 7524 4284 7528 4291 7590
      4295 7608 4314 7606

SLI
Special weather statement, Jul 23, 12:27 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
127 PM EDT MON JUL 23 2012

NYZ025-045-055-056-231830-
BROOME NY-CHENANGO NY-TIOGA NY-TOMPKINS NY-
127 PM EDT MON JUL 23 2012

...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TIOGA...NORTHERN
BROOME...SOUTHEASTERN TOMPKINS AND SOUTHWESTERN CHENANGO COUNTIES...

* AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR WILLSEYVILLE...AND MOVING
  EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WEST NEWARK AND RICHFORD AT 135 PM EDT...
  BERKSHIRE AND NEWARK VALLEY AT 140 PM EDT...
  EAST BERKSHIRE AT 145 PM EDT...
  NANTICOKE AND MAINE AT 150 PM EDT...
  NWS BINGHAMTON AND WHITNEY POINT AT 200 PM EDT...
  WHITNEY POINT AT 205 PM EDT...
  CASTLE CREEK AT 210 PM EDT...
  CHENANGO FORKS AND CHENANGO BRIDGE AT 215 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4240 7557 4211 7560 4218 7642 4237 7641

SLI
Local storm report, Jul 23, 12:44 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
144 PM EDT MON JUL 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     HAIL             DINGMANS FERRY          41.22N  74.88W
07/23/2012  E1.00 INCH       PIKE               PA   PUBLIC

&&

MJN

The radar

The Binghamton radar (KBGM), 41 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

33 hail, 14 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Chenango

When
July 23, 12:53 PM EST
Where
Chenango County, 0.69 mi N of Oxford
Measured
1 in hail
Reported by
Public
Coordinates
42.440, -75.600

Hail, Chenango

When
July 23, 1:00 PM EST
Where
Chenango County, 1.02 mi W of Greene Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.300, -75.800

Thunderstorm Wind, Broome

When
July 23, 1:00 PM EST
Where
Broome County, Chenango Forks
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.230, -75.870

Several trees were blown down.

Hail, Chenango

When
July 23, 1:01 PM EST
Where
Chenango County, 0.69 mi S of Polkville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.510, -75.520

Hail, Broome

When
July 23, 1:02 PM EST
Where
Broome County, Chenango Forks
Measured
1.75 in hail
Reported by
Public
Coordinates
42.230, -75.870

Hail, Chenango

When
July 23, 1:05 PM EST
Where
Chenango County, Norwich
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.530, -75.520

Hail, Chenango

When
July 23, 1:08 PM EST
Where
Chenango County, 0.51 mi E of Ambierville
Measured
0.88 in hail
Reported by
Public
Coordinates
42.530, -75.390

Thunderstorm Wind, Chenango

When
July 23, 1:18 PM EST
Where
Chenango County, 0.51 mi E of Ambierville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.530, -75.390

Trees and wires were blown down.

Hail, Chenango

When
July 23, 1:30 PM EST
Where
Chenango County, Greene
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.330, -75.770

Thunderstorm Wind, Chenango

When
July 23, 1:40 PM EST
Where
Chenango County, Mc Donough
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.500, -75.770

Trees and wires were blown down.

Thunderstorm Wind, Chenango

When
July 23, 1:55 PM EST
Where
Chenango County, Smithville Center
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.400, -75.720

Trees and wires were blown down.

Hail, Otsego

When
July 23, 1:57 PM EST
Where
Otsego County, 1.23 mi SE of Hyde Park
Measured
0.75 in hail
Reported by
Public
Coordinates
42.660, -74.930

Thunderstorm Wind, Broome

When
July 23, 2:05 PM EST
Where
Broome County, 0.86 mi SW of Oquaga Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.010, -75.460

Trees were blown down at the bottom of a hill from Oquaga Lake.

Hail, Otsego

When
July 23, 2:08 PM EST
Where
Otsego County, 1.23 mi NW of Milford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.590, -74.950

Hail, Broome

When
July 23, 2:10 PM EST
Where
Broome County, Kirkwood
Measured
0.75 in hail
Reported by
Public
Coordinates
42.030, -75.780

Hail, Otsego

When
July 23, 2:20 PM EST
Where
Otsego County, 0.51 mi W of Schuyler Lake
Measured
1 in hail
Reported by
Public
Coordinates
42.780, -75.030

Hail, Otsego

When
July 23, 2:30 PM EST
Where
Otsego County, Worcester
Measured
3 in hail
Reported by
Public
Coordinates
42.580, -74.750

Hail, Otsego

When
July 23, 2:31 PM EST
Where
Otsego County, 3.05 mi E of Westford
Measured
1.75 in hail
Reported by
Public
Coordinates
42.650, -74.720

Hail, Broome

When
July 23, 3:03 PM EST
Where
Broome County, 1.72 mi SE of Vestal Center
Measured
0.75 in hail
Reported by
Public
Coordinates
42.010, -76.000

Hail, Broome

When
July 23, 3:10 PM EST
Where
Broome County, 0.51 mi E of West Endicott
Measured
0.88 in hail
Reported by
Public
Coordinates
42.100, -76.060

Hail, Broome

When
July 23, 3:52 PM EST
Where
Broome County, 0.51 mi E of West Endicott
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.100, -76.060

Hail, Broome

When
July 23, 3:53 PM EST
Where
Broome County, Vestal
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.080, -76.050

Hail, Broome

When
July 23, 3:55 PM EST
Where
Broome County, Vestal Center
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.030, -76.020

Hail, Broome

When
July 23, 4:44 PM EST
Where
Broome County, 0.51 mi E of West Windsor
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.100, -75.760

Hail, Madison

When
July 23, 4:51 PM EST
Where
Madison County, 1.23 mi NW of Leonardsville
Measured
0.75 in hail
Reported by
Public
Coordinates
42.810, -75.250

Thunderstorm Wind, Broome

When
July 23, 5:00 PM EST
Where
Broome County, Harpursville
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.180, -75.620

Around 100 trees were blown down. Power poles were also knocked down on several different roads.

Hail, Broome

When
July 23, 5:10 PM EST
Where
Broome County, Harpursville
Measured
1.25 in hail
Reported by
Public
Coordinates
42.180, -75.620

Hail, Broome

When
July 23, 5:35 PM EST
Where
Broome County, 2.31 mi SSE of Vallonia Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
42.170, -75.530

Hail, Oneida

When
July 23, 5:55 PM EST
Where
Oneida County, 0.69 mi N of Camden
Measured
0.88 in hail
Reported by
Public
Coordinates
43.340, -75.750

Hail, Oneida

When
July 23, 6:29 PM EST
Where
Oneida County, 1.22 mi NW of Rome
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.230, -75.490

Hail, Oneida

When
July 23, 6:30 PM EST
Where
Oneida County, 1.22 mi NW of Rome
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
43.230, -75.490

Hail, Oneida

When
July 23, 6:38 PM EST
Where
Oneida County, 1.22 mi NW of Rome
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.230, -75.490

Hail lasted for six minutes. Also, the spotter estimated a wind gust of 60 mph.

Hail, Oneida

When
July 23, 6:56 PM EST
Where
Oneida County, 0.86 mi NW of Marcy
Measured
2 in hail
Reported by
Public
Coordinates
43.180, -75.310

Hail, Oneida

When
July 23, 7:03 PM EST
Where
Oneida County, Hawkins Corners
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.280, -75.470

Hail, Oneida

When
July 23, 7:15 PM EST
Where
Oneida County, Stittville
Measured
1.25 in hail
Reported by
Public
Coordinates
43.220, -75.280

Hail, Oneida

When
July 23, 7:25 PM EST
Where
Oneida County, 1.01 mi E of Utica
Measured
1.75 in hail
Reported by
Public
Coordinates
43.100, -75.230

Hail, Oneida

When
July 23, 7:30 PM EST
Where
Oneida County, Stittville
Measured
1 in hail
Reported by
Public
Coordinates
43.220, -75.280

Thunderstorm Wind, Oneida

When
July 23, 8:30 PM EST
Where
Oneida County, Sauquoit
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
43.000, -75.250

Four power poles were knocked down.

Thunderstorm Wind, Onondaga

When
July 23, 10:31 PM EST
Where
Onondaga County, 0.85 mi NE of Brewerton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
43.240, -76.140

Trees were blown down at Route 11 and Miller Road.

Thunderstorm Wind, Onondaga

When
July 23, 10:33 PM EST
Where
Onondaga County, Cicero
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
43.180, -76.120

Trees were blown down.

Hail, Onondaga

When
July 23, 10:37 PM EST
Where
Onondaga County, 0.69 mi N of Fawn Ridge
Measured
0.88 in hail
Reported by
Public
Coordinates
43.160, -76.330

Hail, Onondaga

When
July 23, 10:43 PM EST
Where
Onondaga County, Van Buren
Measured
1 in hail
Reported by
Public
Coordinates
43.120, -76.320

Thunderstorm Wind, Onondaga

When
July 23, 10:43 PM EST
Where
Onondaga County, Van Buren
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.120, -76.320

Trees were blown down.

Thunderstorm Wind, Oneida

When
July 23, 10:46 PM EST
Where
Oneida County, 0.69 mi N of Sylvan Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
43.210, -75.730

Numerous trees were blown down.

Thunderstorm Wind, Oneida

When
July 23, 10:46 PM EST
Where
Oneida County, Vienna
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.230, -75.720

Just east of the Vienna town line on Oneida Lake, a large boat lift and pontoon boat were flipped. Also, a large tree was blown down.

Tornado, Oneida

When
July 23, 11:02 PM EST to 11:04 PM EST
Where
Oneida County, 1.38 mi N of Spencer Settlement to 1.22 mi SW of Stanwix Hgts
Rating
EF1
Path length
2.05 mi
Path width
120 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
43.190, -75.480

A small tornado developed along a line of thunderstorms across central Oneida county. The tornado appeared to form in the city of Rome, just north of Lamphear Road, and just south of both State Route 26 and State Route 365. Initially, two telephone poles were downed, along with several trees.

As the tornado progressed towards the east-southeast, it damaged portions of a cornfield, before encountering a newly built home. The strong winds pushed the house off it's foundation. Additionally, an attached garage on the east side of the residence sustained heavy damage, with the back wall and east facing wall collapsing, causing the garage to cave in. Garage debris was blown as far as about 200 yards away. Debris was strewn across the back yard of the residence, onto State Route 365, and into the back yard of a neighboring residence to the east. The damage continued to be observed at a neighboring residence just to the east-southeast, south of Lamphear Road.

Thunderstorm Wind, Oneida

When
July 23, 11:33 PM EST
Where
Oneida County, 1.23 mi NW of Babcock Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
42.940, -75.240

Trees were blown down on Babcock Hill Road.

Thunderstorm Wind, Oneida

When
July 24, 11:12 PM EST
Where
Oneida County, Sunset Manor to 0.69 mi N of Harts Hill
Measured
96 kt (110 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
43.130, -75.320

A fast moving line of thunderstorms produced damaging straight-line winds in Whitesboro in Oneida county. The microburst was short-lived, only producing damage for about 0.2 miles. The damage path was bounded by the New York State Thruway and Hidden Valley Golf Course on the southwest edge, and Holy Cross Cemetery on the northeast edge. Mainly tree damage was found within this roughly 500 yard wide area.

At the Hidden Valley Golf course, most of the tree damage was found on holes 10 through 15, close to where the course meets up with the thruway. Two to three dozen trees were snapped, uprooted or had limbs damaged. The trees were consistently blown down facing the thruway, oriented either toward the east or southeast. Meanwhile, at Holy Cross Cemetery, a larger and more impressive swath of trees was downed, uprooted or snapped. Some of these trees were healthy hardwoods, indicating that winds maximized near or just over 100 mph. At this point, trees were blown down toward the north or northeast.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyThe tornado archive for New York, 2012Warnings in New York, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400073, 400074, 400094, 400075, 400076, 400077, 400078, 400116, 400079, 400117, 400115, 400080, 400121, 400081, 400082, 400083, 400084, 400085, 400086, 400087, 400088, 400089, 400090, 400091, 400092, 400104, 400093, 400120, 400095, 400096, 400098, 400099, 400100, 400101, 400102, 400105, 400106, 400119, 400114, 400110, and more.